I have been on PTU for about 17 years now and I have had Doctor's in the past say to me that I may have to be on them for about 25 years. My thyroid condition went unnoticed for about 8 years. I take 50 mg. of PTU once a day. I have physically moved and I am seeing a Doctor who doesn't know my history and suggests I stop taking the medication as I could have complications from a drop in my white blood cell count. I notice that I still have the "buggy" eye syndrome and my vision has been affected. I am frightened to come off of the medicine. Any suggestions would be helpful. Thanks kindly.
I was on 40-60 mg of methimazole for three years, and had every side-effect associated with the medication. Since I have severe skeletal and muscular pain anyway since I was hit by a truck some years ago, the additional pain from the drug made my life a nightmare. And, nobody told me that there was an alternative in the form of propylthiouracil. I did extensive research on the two drugs and found that the 'black box' warning for PTU as opposed to methimazole was minor. The FDA analyzed medical records spanning a 40 yr time frame. Methimazole had 11 cases of liver failure while PTU had 16 cases associated with it's use. Both drugs had liver failure associated with incidences of death or the necessity of a transplant. This was out of the thousands of cases surveyed. Neither drug was reported in the FDA report as being linked to any other causative factors in life style or environment. The main difference between the two drugs in their action in the body, seems to be that methimazole only acts upon the production of hormone by the thyroid, while PTU also works to suppress hormone utiliztion in the peripheral pool, which is the hormone already out in the body. That's a big difference,and reduces the effects of too much hormones a lot faster. Over the first week I could actually feel the internal sensations of Grave's abating, and all I could think was, why didn't somebody tell about this sooner? And, for myself personally, PTU has not had the level of side-effects that methimazole had. This was particularly true for my immune system, on methimazole I was constantly sick with respiratory infections, had bruising etc. On PTU I haven't caught colds with any more frequency than normal people, and don't have bruising or nearly as much additional joint or muscle pain. Some of the side effects are common to both drugs, but for me PTU has been a godsend.
Thanks for the welcome, C. I have another tidbit of information, that I haven't seen posted anywhere. If it's a repeat bear with me. I am a biologist, not a physician. But, I am one of the Grave's patients that has periodically experienced weight gain. Both my primary physician and my endo told me no one knows the cause, it just happens to a few folk. But, it kept niggling away at me. I mean all the symptoms and physical problems caused by the disease, and by whichever medication you're taking, AND I GET TO BE FAT ON TOP OF IT ALL? NOT FAIR. I thought back to my year of anat and phys, looked in my old textbooks, and the only trigger I could find that tells the body to store carbs as fat was insulin. So, I had my doctors add a measurement of insulin to my standard blood work. Turned out that when I was in a phase of Grave's that characterized by fairly excessive and rapid weight gain, my insulin was always elevated. I am sure that is what caused the excessive fatigue that I also experienced at these times; my body was pulling a lot of my energy molecules out of circulation and socking them away for a rainy day. I no longer have access to university data bases, so my resources are limited. But, I haven't been able to find any research on this correlation online, and my endo didn't know anything about work in this area. He was a little amazed that the correlation was there, and that I thought of having him look for it. But, I didn't know any better, and the simplest explanation is often right. If any one in the community, physician or sufferer has any information on this subject, please post it. Thanks a million,
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.